Arkansas, 2016

Flash Flood and Hail in Arkansas, May 24 to 26, 2016

May 24 to 26, 2016 · NWS LZK · 9 events in 7 counties and zones

Strong thunderstorms brought large hail and damaging winds to north and central Arkansas on 5/24 and 5/26/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Strong thunderstorms brought large hail and damaging winds to north and central Arkansas on 5/24 and 5/26/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 24, 12:10 PM CST, 50 minutes earlier.

Area forecast discussion, May 24, 12:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
110 PM CDT TUE MAY 24 2016

.AVIATION...24/18z taf cycle

Scattered convection affected parts of nrn AR earlier this mrng.
Any leftover small scale bndry/s could be a focus of additional
shra/tsra formation this aftn. meanwhile...another area of storms
wl affect parts of nrn AR this aftn...with tempo groups mentioned
at KHRO and KBPK with ocnl MVFR conds noted at times. otherwise...
expect vfr conds to prevail thru much of the pd. low clouds are
progged to advect into the area late tngt...with MVFR conds dvlpg
arnd daybreak. some improvement expected by late in the pd. /44/
&&

.PREV DISCUSSION... /ISSUED /

SHORT TERM...Today Through Wednesday Night
A strong upper ridge will be over Arkansas today, with an upper low
over the east coast and over the northwest U.S. This pattern will
continue through tonight...then the ridge shifts slightly eastward.

An MCS in western Oklahoma continues to slowly move east. Arkansas
will experience mainly high cirrus blowoff from the storms this
morning. A short wave is expected to move across the state tonight
and this will bring a chance of showers and thunderstorms to the
area by this afternoon. Will keep the chance of showers and
thunderstorms in the forecast through Wednesday night as multiple
disturbances make their way through the area. Highs today will be in
the upper 70s to upper 80s and warmer Wednesday with highs in the
mid to upper 80s.

LONG TERM...Thursday Through Monday
Ridging will be noted over central/eastern sections of the country
in the extended period, with troughing out west. At the surface, a
front will remain nearly stationary in the Plains.

East of the front, have isolated to scattered showers and
thunderstorms in the forecast on Thursday. By Friday/Friday night,
models have been consistent in showing a system aloft rotating
around the base of the western trough. This feature will bring
better chances of rain locally. After the system passes next
weekend, we will go back to hit/miss precipitation.

Adding up rain in the coming days, could have one to two inch
amounts north/west of Little Rock. Lesser amounts are expected
farther south/east. If there is any severe weather, it will be
spotty. Temperatures will tend to be above average.
&&

.LZK Watches/Warnings/Advisories...NONE.
&&
Hazardous weather outlook, May 24, 4:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE MAY 24 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THROUGH MUCH OF THE PERIOD...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE IN THE FORECAST AHEAD OF A NEARLY STATIONARY FRONT
IN THE PLAINS. PRECIPITATION SHOULD BE MORE WIDESPREAD FRIDAY AS A
STORM SYSTEM APPROACHES FROM THE SOUTHWEST UNITED STATES.

AS FAR AS RAINFALL IN THE COMING DAYS...ONE TO TWO INCH AMOUNTS ARE
EXPECTED IN THE NORTHWEST HALF OF ARKANSAS. LESSER AMOUNTS WILL BE
NOTED FARTHER SOUTH AND EAST.

AT THIS TIME...RAIN IS NOT EXPECTED TO BECOME EXCESSIVE...AND ANY
SEVERE WEATHER WILL BE SPOTTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

46

In the hours before

Special weather statement, May 24, 11:30 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1230 PM CDT TUE MAY 24 2016

ARZ006-241815-
FULTON AR-
1230 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON COUNTY UNTIL
115 PM CDT...

AT 1230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VIOLA...OR 13 MILES WEST OF SALEM IN FULTON COUNTY...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VIOLA...               FLINT SPRINGS...       STURKIE...
MOKO...                GEPP...                VIDETTE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3644 9167 3632 9208 3641 9214 3650 9203
      3650 9171
TIME...MOT...LOC 1730Z 237DEG 17KT 3639 9206

44
Special weather statement, May 24, 12:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
152 PM CDT TUE MAY 24 2016

ARZ003-004-241915-
BOONE AR-MARION AR-
152 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION AND
NORTHEASTERN BOONE COUNTIES UNTIL 215 PM CDT...

AT 152 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DIAMOND CITY...OR 18 MILES WEST OF BULL SHOALS...MOVING NORTHEAST AT
40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIAMOND CITY...        LEAD HILL...           OZARK ISLE...
WININGTON...           PRICE PLACE...         SOUTH LEAD HILL...
MONARCH...             OAKLAND...             PEEL...

LAT...LON 3647 9253 3644 9253 3633 9294 3649 9303
      3650 9301 3650 9255
TIME...MOT...LOC 1852Z 244DEG 34KT 3645 9290

53

The radar

The Springfield radar (KSGF), 101 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 24, 1:00 PM CST
Where
Marion County, 1.49 mi SSE of Bull Shoals Lake Wes
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.450, -92.820

Trees and power lines were down in the area.

Thunderstorm Wind, Boone

When
May 24, 2:06 PM CST
Where
Boone County, 2.34 mi WNW of Hill Top
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.160, -93.260

Some trees were uprooted 3 S of Red Bank.

Hail, Faulkner

When
May 24, 6:20 PM CST
Where
Faulkner County, 0.69 mi S of Salem
Measured
0.88 in hail
Reported by
Public
Coordinates
35.070, -92.520

Hail, Faulkner

When
May 24, 6:22 PM CST
Where
Faulkner County, 1.13 mi W of Conway
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.080, -92.470

Hail, Faulkner

When
May 24, 6:30 PM CST
Where
Faulkner County, 0.69 mi N of Conway
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.090, -92.450

Several videos and pictures were acquired via social media showing measured golf ball size hail.

Hail, Cleburne

When
May 24, 7:39 PM CST
Where
Cleburne County, 0.56 mi E of Quitman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.380, -92.210

Thunderstorm Wind, Lonoke

When
May 26, 3:13 PM CST
Where
Lonoke County, 0.9 mi NE of Brummitt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.540, -91.660

Powerpoles snapped and limbs down in Brummitt.

Thunderstorm Wind, Grant

When
May 26, 3:55 PM CST
Where
Grant County, 0.93 mi NW of Sheridan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.310, -92.411

Trees were down in the city of Sheridan.

Flash Flood, White

When
May 26, 4:05 PM CST to 7:05 PM CST
Where
White County, 0.56 mi E of Bradford to 1.14 mi ESE of Bradford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.420, -91.460

Numerous streets were flooded in the city of Bradford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638768, 638769, 638772, 638773, 638774, 638770, 638771, 638776, 638775.